Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS Cheyenne, WY

June 12, 2001Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2001, 10:11 PM MDT for Box Butte County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 10:11 PM MDT (04:11 UTC)
Expired
Jun 12, 2001, 11:15 PM MDT
In force
64 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 186 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:10 PM MDTThunderstorm Wind 52 EAlliance, NEEstimated wind gusts around 60 mph. Unconfirmed tornado uprooted trees andremoved a well-house roof. Storage shed also destroyed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 130413
SVRCYS
NEC013-130515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1011 PM MDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1115 PM MDT

* AT 1001 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF HEMINGFORD...OR ABOUT 19
  MILES NORTHEAST OF SCOTTSBLUFF...MOVING NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY
MORNING FOR THE PANHANDLE OF NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

$$
COX

LAT...LON 4230 10344 4200 10338 4225 10304 4244 10314
          4243 10344

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:00 PM MDT, 9 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM MDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT TUE JUN 12 2001

OVERALL TREND IN MODELS HAS BEEN TO SLOW SYSTEM DOWN AND DIG UPPER
LOW FURTHER S.  IN SHORT TERM...MOIST AND UNSTABLE AIRMASS IN PLACE
OVER SE WY INTO THE PNHNDL...HOWEVER APPEARS THAT CAP WILL KEEP
STORMS MINIMAL THROUGH THIS AFTERNOON...THEN AS SOME BETTER UPPER
SUPPORT SHIFTS E...STORMS LIKELY TO TAKE OFF IN SPOTS.  MESOETA
STILL POINTS TO NRN PNHNDL AS MOST LIKELY AREA...WITH DRIER AIR ON
S/SW WINDS MIXING DOWN ACROSS MUCH OF SE WY INTO THE SRN PART OF THE
PNHNDL BY LATE THIS AFTERNOON.  WILL KEEP EYE ON THINGS FOR NOW.
ONCE WE REACH 10 PM OR SO...COLD FRONT AND SURFACE LOW SHIFTING SE
OF AREA...WITH MDT NW SFC WINDS KICKING IN.  MODELS POINT TO MAIN
FRONTAL BAND OF CLDS/SHWRS MOVING OUT OF AREA BY LATE TONIGHT...WITH
MUCH OF AREA IN A DRY SLOT ON WED AS UPPER LOW BEGINS SHIFTING E BY
SUNSET.  ALL MODELS SHOW ANOTHER SHOT OF MOISTURE/SHWRS ASSOCD WITH
UPPER LOW MOVING INTO AREA WED NIGHT INTO THU MORNING.  SHOULD BE
COLD ENOUGH FOR SNOW SHOWERS ABOVE 6000 FEET OR SO...COULD SEE A FEW
INCHES HIGHER SE MOUNTAINS.  BY THU AFTN...ENTIRE SYS E OF AREA WITH
DRYING.  TEMPS TRICKY...LOOKS LIKE HIGHS ON WED NOT AS COLD AS EARLY
FCSTS HAD...AND THU COOLER THAN EARLY THOT.  GOOD DOWNSLOPE NW WINDS
BOTH DAYS...SO WILL LEAN TOWARDS GUIDANCE WHICH HAS BOTH DAYS WITHIN
5 DEGREES OF EACH OTHER.  IN EXTENDED...A RETURN TO A MORE
SUMMERLIKE PATTERN WITH A FLAT UPPER RIDGE BUILDING INTO THE REGION
ON FRI INTO THE WEEKEND.  LOOKS LIKE FRI WILL BE MOSTLY DRY...A
SLIGHT CHC ON SAT...THEN A CHC SUN-TUE.  APPEARS THAT MRF MEX/FMR
GUIDANCE IS LEANING TOWARDS CLIMO AS MRF APPEARS TO BE FAIRLY DRY.
SINCE PREVIOUS EXTENDED ALREADY HAD SOME MENTION OF LATE DAY
STORMS...WILL KEEP IT GOING FOR NOW AS SOMETIMES IT IS HARD TO GAGE
HOW MUCH MOISTURE WILL ACTUALLY BE AROUND LATE IN EXTENDED PERIODS.

.CYS...
WY...NONE.
NE...NONE.

JAD

In the hours before

Local storm report, Jun 12, 6:17 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
617 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    5 N LANCE CREEK WY             1.00 INCH HAIL
06/12/01   NIOBRARA

0553 PM    18 NW CRAWFORD NE              1.25 INCH HAIL
06/12/01   SIOUX

0613 PM    12 NW CHADRON NE               TORNADO
06/12/01   DAYWES                          REPORTED BY NWS
                                          PERSONNEL

COX
Special weather statement, Jun 12, 6:30 PM MDT, 3 hours 41 minutes before
NEZ001-019-020-054-055-WYZ059-060-067>070-130130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT TUE JUN 12 2001

...TORNADO WATCH 408 FOR PARTS OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE REPLACED...

THE TORNADO WATCH FOR EASTERN CONVERSE...NIOBRARA...GOSHEN...
PLATTE AND LARAMIE COUNTIES HAS BEEN DROPPED.  THE WATCH HAS
ALSO BEEN DROPPED FOR SIOUX...SCOTTS BLUFF...BANNER...KIMBALL
AND CHEYENNE COUNTIES OF THE WESTERN NEBRASKA PANHANDLE.

DAWES...BOX BUTTE AND MORRILL COUNTIES ARE NOW UNDER TORNADO WATCH
413 WHICH WILL BE IN EFFECT UNTIL MIDNIGHT.  THIS WATCH REPLACES
TORNADO WATCH 408 WHICH WAS SET TO EXPIRE AT 800 PM.

THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS SHIFTED
EAST OUT OF WYOMING AND IS NOW CONFINED TO THE NORTHEAST
PART OF THE PANHANDLE.

COX

WCJIN-WYNE-WYSE
Local storm report, Jun 12, 7:14 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
714 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    5 N LANCE CREEK WY             1.00 INCH HAIL
06/12/01   NIOBRARA

0553 PM    18 NW CRAWFORD NE              1.25 INCH HAIL
06/12/01   SIOUX

0613 PM    12 NW CHADRON NE               TORNADO
06/12/01   DAWES                          REPORTED BY NWS
                                          PERSONNEL

0709 PM    11 N HEMINGFORD NE             1.00 INCH HAIL
06/12/01   DAWES

0720 PM    11 S CHADRON NE                1.00 INCH HFAIL
06/12/01   DAWES

COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:48 PM MDTSevere Thunderstorm WarningCYSDawes42 min
Jun 12, 7:27 PM MDTSevere Thunderstorm WarningCYSDawes48 min
Jun 12, 9:43 PM MDTSevere Thunderstorm WarningCYSSioux32 min
Jun 12, 10:04 PM MDTSevere Thunderstorm WarningCYSScotts Bluff26 min
Jun 12, 10:46 PM MDTTornado WarningCYSBox Butte29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.